Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Was diagnosed of stress of the heart and inflammation of chest joints. Has breathlessness, back spasms and chest pain

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11730 Questions
My 21 yr old daughter was having severe shortness of breath and chest pain today, she was told she has stress of the heart and inflamation of the chest joints. Dr. was confused as to how this happened at her age and good health. she was told to take Naproxn and rest rest rest. And if she has a fever or the pain and shortness of breath return she is to go to ER. But we are worried and would like more information, and what we need to watch for. She has also had numbness or tingling in hands and feet, and back spasms, thank you
Posted Mon, 7 May 2012 in Hypertension and Heart Disease
Answered by Dr. Rakhi Tayal 4 hours later

Thanks for posting your query.

Sudden severe shortness of breath with chest pain could happen due to cardiac or lung causes. The doctor after examination is most likely suspecting costochondritis.

Tablet Naproxen is to relieve her from the pain.

If the pain gets relieved with this, then it was most likely a musculoskeletal inflammation. If the pain continues even after this treatment then viral bronchitis, pneumonitis, cardiac ischaemia , etc needs to be ruled out after proper investigations.

Even anemia could be one cause, any recent viral infection might also cause such symptoms if it causes pericarditis and pericardial effusion, this can be detected on an ECHO.

Anxiety and stress is also one of the common causes of these symptoms at an age of 21.

You try make her feel relaxed, let her have a good sleep, avoid coffee and any stressful situation.

Watch for any worsening of her symptoms, fever, cough, radiation of pain to both the arms, etc in which case you must rush to ER for further investigations.

Numbness and tingling in hands and feet usually happens due to nerve compression during back spasms. Naproxen will take care of that. If these are not relieved then oral muscle relaxants and vitamin B complex supplements are needed.

Hope this answers your query. I will be glad to answer the follow up queries that you have.

Wishing you daughter good health.

Above answer was peer-reviewed by
Follow-up: Was diagnosed of stress of the heart and inflammation of chest joints. Has breathlessness, back spasms and chest pain 24 hours later
Thank you for your reply, He said it is not Musculoskelatal, was not caused by lifting or injury, pericarditis was mentioned but did not say it was the cause and he has her on steroids for 5 days. She is still having pain, left shoulder and under left ribs. chest tight. but can stand and walk upright
Answered by Dr. Rakhi Tayal 2 hours later

Thanks for writing again.

If musculoskeletal causes have been ruled out, then lung or cardiac causes or a generalized problem like stress and anemia are likely.

She is getting the right treatment.

Do follow your physician's advice and go for regular follow up.

Any viral infection may take even 3-5 weeks for a complete recovery.

Concentrate on giving her a healthy diet and good sleep.

Hope my answer is helpful. Write back if you have further queries.

Wishing you a trouble free speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor